Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Approximation using scattered shifts of a multivariate function


Authors: Ronald DeVore and Amos Ron
Journal: Trans. Amer. Math. Soc. 362 (2010), 6205-6229
MSC (2010): Primary 41A15, 41A46, 41A25, 68T05
Published electronically: July 15, 2010
MathSciNet review: 2678971
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The approximation of a general $ d$-variate function $ f$ by the shifts $ \phi(\cdot-\xi)$, $ \xi\in\Xi\subset \mathbb{R}^d$, of a fixed function $ \phi$ occurs in many applications such as data fitting, neural networks, and learning theory. When $ \Xi=h\mathbb{Z}^d$ is a dilate of the integer lattice, there is a rather complete understanding of the approximation problem using Fourier techniques. However, in most applications, the center set $ \Xi$ is either given, or can be chosen with complete freedom. In both of these cases, the shift-invariant setting is too restrictive. This paper studies the approximation problem in the case that $ \Xi$ is arbitrary. It establishes approximation theorems whose error bounds reflect the local density of the points in $ \Xi$. Two different settings are analyzed. The first occurs when the set $ \Xi$ is prescribed in advance. In this case, the theorems of this paper show that, in analogy with the classical univariate spline approximation, an improved approximation occurs in regions where the density is high. The second setting corresponds to the problem of nonlinear approximation. In that setting the set $ \Xi$ can be chosen using information about the target function $ f$. We discuss how to `best' make these choices and give estimates for the approximation error.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 41A15, 41A46, 41A25, 68T05

Retrieve articles in all journals with MSC (2010): 41A15, 41A46, 41A25, 68T05


Additional Information

Ronald DeVore
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843
Email: rdevore@math.tamu.edu

Amos Ron
Affiliation: Computer Science Department, University of Wisconsin-Madison, Madison, Wisconsin 53706
Email: amos@cs.wisc.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-2010-05070-6
PII: S 0002-9947(2010)05070-6
Keywords: Image/signal processing, computation, nonlinear approximation, optimal approximation, radial basis functions, scattered data, thin-plate splines, surface splines, approximation order
Received by editor(s): February 17, 2008
Published electronically: July 15, 2010
Additional Notes: This work was supported by the Office of Naval Research Contracts ONR-N00014-08-1-1113; the Army Research Office Contracts DAAD 19-02-1-0028, W911NF-05-1-0227, and W911NF-07-1-0185; the National Institute of General Medical Sciences under Grant NIH-1-R01-GM072000-01; and the National Science Foundation under Grants DMS-0221642, DMS-9872890, DMS-354707, DBI-9983114, ANI-0085984, DMS-0602837 and DMS-0915231
Article copyright: © Copyright 2010 American Mathematical Society